Statins are a group of drugs which lower cholesterol and there have been intermittent pushes to get people to take them even if they don’t have elevated cholesterol. Others disagree pointing to evidence that statins are not free of serious side-effects.
Which drugs are statins?
These lipid-lowering medicines (HMG-CoA reductase inhibitors) are taken to lower cholesterol and are known to lower the risk of cardiovascular disease somewhat even in healthy people.
Not certain if you are taking a #statin or being advised to begin taking one? There are a number of drugs which are in the statin class including generics including Atorvastatin, Cerivastatin, Simvastatin, Rosuvastatin, Pravastatin, Lovastatin, Mevastatin, Fluvastatin, Ezetimibe, Atorvastatin, and drug combinations with any of those words in them.
Essentially all of the statin class drugs include the word "statin" in the name.
Statins and myopathy (pain)
The Mayo Clinic reports that statin-induced muscle pain “is one of the most common complaints of people taking statins.” The pain is often reported as soreness and or weakness in the muscles which can range from mild to significant, that is, enough to make daily activities difficult.
The US FDA reports that statins can increase “the risk of muscle injury called myopathy, characterised by unexplained muscle weakness or pain.” There are also recommendations that anyone taking statins should consider taking the supplement Q-10 to help prevent large muscle pain, especially in the legs.
How could Q-10 benefit those with muscle weakness due to statins? It is believed from some studies that statins reduce the available Q-10 in the body which would possibly affect mitochondrial dysfunction energy production causing reduced muscle strength.
There are several other hypotheses as to why about 1 in 15 statin users experience this leg pain and weakness but Q-10 appears to be quite safe so, unless your doctor advises you not to take the supplement it might be useful in preventing one of the side-effects of taking statins.
Who is most at risk?
According to the Mayo Clinic website, the following people are most likely to develop side-effects to taking statins:
Taking multiple medications to lower your cholesterol
Being age 65 or older
Having kidney or liver disease
Drinking too much alcohol
If you are at high risk of cardiovascular disease then you should probably be taking a statin but if you don't have any risk factors (ask your doctor) then you need to weigh the potential muscle damage against the probability that statins will benefit even otherwise healthy people.
(Disclaimer, the author of this article has statin-induced large muscle pain and weakness).
#muscle pain #MayoClinic